West Virginia, 2003

Heavy Rain in West Virginia, May 7, 2003

May 7, 2003 · NWS LWX · 1 event in 1 county or zone

A thunderstorm with very heavy downpours moved through the county during the afternoon of the 7th. Two inches of rainfall was recorded in Lost River in only 15 minutes.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A thunderstorm with very heavy downpours moved through the county during the afternoon of the 7th. Two inches of rainfall was recorded in Lost River in only 15 minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 7, 1:15 PM EST, 45 minutes earlier.

Area forecast discussion, May 7, 1:15 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
215 PM EDT WED MAY 7 2003

LLVLS DESTABILIZING THIS AFTN. CONVECTION DEVELOPING TO THE W. BEST
FRONTOGENETIC FORCING SHOULD FOCUS MOST WIDESPREAD CONVECTION OVR
NRN VA/MD. SHEAR INCRSG THRUT THE AFTN AND EVE WITH SVR POSS.

LEAD SHORTWV THAT TRIGGERED CONVECTION OVR WV QUICKLY SHEARING OUT
THIS MORN WITH CONVECTION RAPIDLY DSPTG. STGR SHORTWV TROF OVR THE
TN VLY MOVES QUICKLY NE PROGGED TO BE ROUGHLY ALG THE POTOMAC BY 00Z
TNGT. ALSO DOUBLE JET STRUCTURE NOTED IN ETA FCST OVR NRN MD WHIC
GREATLY ENHANCES VERT MOTION THIS EVE. STORMS WL BE MOVING...SO HVY
RAFL NOT A WIDESPREAD PROB. WK SFC WV PROGGED TO DEVELOP ALG STNRY
FNT TO THE N...WITH A WK TROF EXTENDING TO THE S. DEVELOPMENT OF THE
SFC WL WV WL START TO INCRS AND BACK LLVL WND FIELD AS EVE APCHS.

MUCH OF THE CONVECTION XPCTD TO LIFT TO THE NE OF THE AREA AROUND
03-05Z. GOOD DOWNSLOPING DEVELOPS CLRG OUT MUCH OF THE CLD CVR BY
MORN. SHORTWV MOVING BY TO THE N WL STEEPEN LAPSE RATES...BUT DON/T
THINK ENOUGH MOISTURE WL BE AVAIL FOR ANY CONVECTIVE DEVELOPMENT. WL
LEAVE FCST DRY FOR NOW...BUT KEEP SILENT 20 POPS ACROSS THE N.

SEVERE THUNDERSTORM WATCH UNTIL 700 PM AREAWIDE.

MANNING

.LONG TERM THU NIGHT THROUGH WED...
FNTL BOUNDARY WILL CONT TO BE A FACTOR INTO THE WEEKEND. LOOKS LIKE
IT WILL BE N OF THE CWA SAT NGT. WAVES OF MOISTURE AND UPR LVL
ENERGY WILL BRING A CHC FOR CONVECTION BOTH FRI AND SAT. CDFNT
SWINGS THROUGH ON SUNDAY. AVN HAS BEEN TRENDING FASTER WITH THIS
BOUNDARY AND DRYING BEHIND IT...SO HAVE REMOVED THE MENTION OF SHRA
FOR MONDAY. GFS TUE AND WED LOOKS DRY.

RDH

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, May 7, 9:30 AM EST, 4 hours 30 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-081000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1030 AM EDT WED MAY 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY ACROSS THE AREA.
THUNDERSTORMS AREA EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE
INTO THIS EVENING. THUNDERSTORMS ARE FIRST EXPECTED ACROSS THE
SHENANDOAH VALLEY THIS AFTERNOON...AND SPREADING EASTWARD TOWARD THE
I-95 CORRIDOR BY EVENING. LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE FROM ANY SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND THIS EVENING.

MANNING

In the hours before

Special weather statement, May 7, 9:40 AM EST, 4 hours 20 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-080600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1040 AM EDT WED MAY 7 2003

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THIS EVENING...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
TODAY.

THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS IS BETWEEN 4 PM AND
9 PM. LARGE HAIL AND DAMAGING WINDS CAN BE EXPECTED FROM ANY SEVERE
THUNDERSTORMS. THOSE PLANNING TO PARTICIPATE IN OUTDOOR ACTIVITIES
THIS AFTERNOON OR EVENING SHOULD KEEP UP ON THE LATEST WEATHER
INFORMATION.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
WEATHER INFORMATION.

MANNING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Hardy

When
May 7, 2:00 PM EST to 3:00 PM EST
Where
Hardy County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
39.008, -78.858 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370170.